Tornadoes · United States · Illinois · 2011

EF0 tornado, Sexson Corner to Kingman, Illinois, June 15, 2011

From Sexson Corner to Kingman, this EF0 tornado ran 0.3 miles across Shelby County on June 15, 2011, touching down at 3:30 PM CDT and reaching 20 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 15, 2011
Touchdown
3:30 PM CDT (20:30 UTC)
Lifted
3:31 PM CDT (20:31 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Shelby County
Touchdown point
39.291, -88.578
Lift-off point
39.290, -88.573
Record number
1106151430-01

What the Weather Service recorded

Widely scattered thunderstorms developed along a stationary frontal boundary during the afternoon of June 15th. One of the cells began to rotate and eventually produced two weak tornadoes across Shelby County. Other storms dropped penny-sized hail near Robinson in Crawford County.

A tornado briefly touched down in a field about 6 miles east of Windsor. No damage occurred.

A tornado touched down about 3.5 miles northeast of Stewardson. It damaged two cattle barns, resulting in the death of two cows.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jun 15, 2:58 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 15, 2:58 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED JUN 15 2011

.DISCUSSION...
ISSUED 221 PM CDT WED JUN 15 2011
PROBLEMS TODAY INCLUDE CONVECTION THROUGH EVENING...NEXT PCPN ON
THE WEEKEND AND ANOTHER FRONTAL PCPN CHANCE ON TUE TO WED.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
SURFACE MSAS DATA SHOWS CONVERGENCE ON FRONTAL ZONE CROSSING
CENTRAL PART OF CWA...RUNNING NORTH-SOUTH AT 19Z. HAS BEEN SOME
SUN THROUGH AFTERNOON TO DESTABLIZE BOUNDARY LAYER. SPC MESO
ANALYSIS DEPICTS ML CAPES OF 1500...TO NEAR 2000 OVER CENTRAL TO
SOUTHEAST CWA. PROBLEM IS THAT THE MOISTURE CHANNEL IS SHOWING
MID LEVEL TROUGH AXIS HAS ADVECTED A LITTLE EASTOF THE SURFACE
BOUNDARY...THUS LIMITING THE AMOUNT OF UPPER SUPPORT AT THIS TIME.
THERE IS SEEN A LITTLE OF A SECONDARY SURGE OF COOLER AIR ALOFT
MOVING SOUTHEAST OVER IA IN THE MOISTURE CHANNEL DATA...PLUS A
MINOR JETLET NOTED AT 300MB AND THE SATELLITE DATA INTO MO.
HOWEVER...UPPER LEVEL SUPPORT IS WEAK FOR SIGNIFICANT CONVECTIVE
DEVELOPMENT THIS EVENING.

EXPECT UPPER TROF TO CLEAR EAST BY MIDNIGHT...DROPPING PCPN
CHANCES OVERNIGHT. THURSDAY WILL BE PLEASANT DAY. THURSDAY NIGHT
THOUGH...LOOKS TO BE ANOTHER CASE OF MCS DEVELOPMENT IN THE
CENTRAL PLAINS AHEAD OF THE NEXT DEVELOPING SURFACE LOW IN THE
PLAINS. KEPT TREND OF LOW POPS IN THE WEST OVERNIGHT...BUT WITH
THE REMAINS OF THE MCS OVER THE CWA THROUGH THE DAY ON FRIDAY. ALL
THIS FIRING ON THE LEFT BEHIND FRONTAL BOUNDARY THAT HAS WAVED
BACK TO THE NORTH INTO REGION. MORE DEVELOPMENT POSSIBLE WITH THE
FRONT IN THE AREA FOR FRIDAY NIGHT.

LONG TERM...SATURDAY THROUGH WEDNESDAY.
WITH THE WARM FRONTAL ZONE MOVING THROUGH...CONTINUED THE CHANCE
POPS FOR SAT AND SAT NIGHT. RIDGE BUILDS OVER THE AREA ALOFT
ENOUGH TO PUSH AREA INTO WARM SECTOR AND SO TEMPS AROUND 90 AND
DROP OF POPS ON SUN THROUGH MON NIGHT. NEXT COLD FRONT TO APPROACH
AREA AGAIN ON TUES TO WED. MAJOR DIFFERENCES THROUGH BETWEEN EUR
AND GFS IN THE TIMING OF FRONT. WENT WITH HPC BLEND OF THE TWO ON
TIMING...WITH THE WED LOOKING THE BEST CHC AT THIS TIME...THOUGH
IT IS VERY FAR OUT IN THE EXTENDED PERIOD.

GOETSCH
&&

.AVIATION...
ISSUED 1250 PM CDT WED JUN 15 2011
FIRST ISSUE IS SCT TS THIS AFTERNOON...FIRING ALONG LINE FROM SPI
TO BMI AND PUTTING A VCSH FOR DEC AND CMI. FOR NOW...THE LINE IS
NOT MOVING AND STORMS ARE DISSIPATING AS THEY MOVE AWAY FROM
INVERTED SFC TROF AHEAD OF THE SLOWLY ADVANCING COLD FRONT. MCV TO
THE NORTH ADDING JUST ENOUGH ENERGY TO THE ATMOSPHERE TO KEEP THE
THREAT THROUGH THE AFTERNOON...BUT NOT CONFIDENT ENOUGH IN THE TS
TO ADD IN ANYWHERE OTHER THAN BMI AND SPI FOR NOW. MVFR ON THE
OTHER SIDE OF 00Z...AND GUIDANCE BREAKS TO SKC BY MIDNIGHT
EVERYWHERE...BUT TIME HEIGHTS STILL A BIT HEAVY HANDED ON MOISTURE
IN THE MID LEVELS TO GO COMPLETELY CLEAR...PARTICULARLY WHEN
TODAYS MOISTURE HAS NOT HAD A CHANCE TO MIX OUT AS MUCH AS PREV
THOUGHT. WILL KEEP THE SCT LOW IN THROUGH THE MORNING.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 15, 11:26 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1126 AM CDT WED JUN 15 2011

ILZ027>031-036-037-040-041-047-049-050-161100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
1126 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...THOUGH THEY WILL BE
MUCH LESS NUMEROUS THAN THEY WERE OVERNIGHT. SEVERE STORMS ARE NOT
ANTICIPATED...BUT VERY HEAVY RAINFALL IS POSSIBLE WITH ANY
STORM.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY WILL MOVE INTO THE AREA ON FRIDAY AND LINGER
THROUGH THE WEEKEND. THE FRONT WILL BE ACCOMPANIED BY A PERIODIC
THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061>063-066>068-071>073-161100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
1126 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...THOUGH THEY WILL BE
MUCH LESS NUMEROUS THAN THEY WERE OVERNIGHT. SEVERE STORMS ARE NOT
ANTICIPATED...BUT VERY HEAVY RAINFALL IS POSSIBLE WITH ANY
STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY WILL MOVE INTO THE AREA ON FRIDAY AND LINGER
THROUGH THE WEEKEND. THE FRONT WILL BE ACCOMPANIED BY A PERIODIC
THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Jun 15, 9:44 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
944 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HEAVY RAIN       LINCOLN                 40.15N 89.37W
06/15/2011  M1.48 INCH       LOGAN              IL   EMERGENCY MNGR

&&

JRP
Local storm report, Jun 15, 10:23 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1023 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
06/15/2011  M1.86 INCH       MCLEAN             IL   NWS EMPLOYEE

&&

JRP
Local storm report, Jun 15, 11:08 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1108 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             3 SE PEKIN              40.54N 89.59W
06/15/2011  M0.75 INCH       TAZEWELL           IL   TRAINED SPOTTER

0202 AM     HAIL             ELKHART                 40.02N 89.48W
06/15/2011  E0.88 INCH       LOGAN              IL   MESONET

0217 AM     HAIL             LINCOLN                 40.15N 89.37W
06/15/2011  M0.88 INCH       LOGAN              IL   OFFICIAL NWS OBS

            AT THE NATIONAL WEATHER SERVICE OFFICE.

0254 AM     HEAVY RAIN       PEORIA                  40.74N 89.61W
06/15/2011  M2.30 INCH       PEORIA             IL   ASOS

            4 HOUR TOTAL SINCE 11 PM TUESDAY.

0500 AM     HEAVY RAIN       BRYANT                  40.47N 90.09W
06/15/2011  M2.17 INCH       FULTON             IL   COCORAHS

0530 AM     HEAVY RAIN       3 NE DUNLAP             40.89N 89.64W
06/15/2011  M1.64 INCH       PEORIA             IL   COCORAHS

0600 AM     HEAVY RAIN       2 SW PEORIA             40.72N 89.64W
06/15/2011  M2.60 INCH       PEORIA             IL   COCORAHS

0600 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
06/15/2011  M1.62 INCH       KNOX               IL   MESONET

0600 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
06/15/2011  M1.95 INCH       MASON              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       SPARLAND                41.03N 89.44W
06/15/2011  M1.85 INCH       MARSHALL           IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       1 N MACKINAW            40.55N 89.36W
06/15/2011  M1.65 INCH       TAZEWELL           IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
06/15/2011  M1.60 INCH       KNOX               IL   MESONET

0625 AM     HEAVY RAIN       2 W PRINCEVILLE         40.93N 89.79W
06/15/2011  M1.78 INCH       PEORIA             IL   CO-OP OBSERVER

0630 AM     HEAVY RAIN       BOODY                   39.77N 89.06W
06/15/2011  M3.10 INCH       MACON              IL   MESONET

            2 HOUR TOTAL AMOUNT FROM 0430 AM TO 0630 AM.

0633 AM     HEAVY RAIN       BLOOMINGTON             40.48N 88.97W
06/15/2011  M2.46 INCH       MCLEAN             IL   ASOS

            MEASURED AT CENTRAL ILLINOIS REGIONAL AIRPORT.

0700 AM     HEAVY RAIN       2 S STANFORD            40.41N 89.22W
06/15/2011  M1.60 INCH       MCLEAN             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
06/15/2011  M2.04 INCH       STARK              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 S PEKIN               40.55N 89.63W
06/15/2011  M1.72 INCH       TAZEWELL           IL   COCORAHS

0700 AM     HEAVY RAIN       ST. DAVID               40.49N 90.05W
06/15/2011  M1.57 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 SSE LE ROY            40.29N 88.74W
06/15/2011  M1.50 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       7 W ATLANTA             40.26N 89.36W
06/15/2011  M1.60 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       DECATUR                 39.85N 88.93W
06/15/2011  M2.26 INCH       MACON              IL   ASOS

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
06/15/2011  M2.70 INCH       KNOX               IL   TRAINED SPOTTER

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
06/15/2011  M2.22 INCH       KNOX               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       KINCAID                 39.59N 89.41W
06/15/2011  M2.02 INCH       CHRISTIAN          IL   CO-OP OBSERVER

0706 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
06/15/2011  M1.62 INCH       KNOX               IL   MESONET

0708 AM     HEAVY RAIN       OAKLEY                  39.85N 88.82W
06/15/2011  M1.67 INCH       MACON              IL   MESONET

            RAINFALL TOTAL SINCE 0445 AM.

0730 AM     HEAVY RAIN       MOUNT ZION              39.78N 88.88W
06/15/2011  M2.08 INCH       MACON              IL   COCORAHS

0750 AM     HEAVY RAIN       2 NNE ARROWSMITH        40.48N 88.62W
06/15/2011  M1.65 INCH       MCLEAN             IL   COCORAHS

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
06/15/2011  M2.44 INCH       PEORIA             IL   CO-OP OBSERVER

0856 AM     HEAVY RAIN       DECATUR                 39.85N 88.93W
06/15/2011  M1.71 INCH       MACON              IL   MESONET

0930 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
06/15/2011  M1.86 INCH       MCLEAN             IL   NWS EMPLOYEE

0944 AM     HEAVY RAIN       LINCOLN                 40.15N 89.37W
06/15/2011  M1.48 INCH       LOGAN              IL   EMERGENCY MNGR

&&

JRP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

3.5 hours after it, 96 km from the path. June 16, 2011.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 14 joules per kilogram, CIN -6, lifted condensation level 1287 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-06-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
188 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Effingham (1H2), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 116 km away, was scanning. The volume nearest the touchdown began at 20:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of June 15, 2011

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 153:25 PM CDTEF0Shelby, IL0.310
June 156:18 PM CDTEF0Cook, IL0.820$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.